Kounis syndrome secondary to cefuroxime-axetil use in an octogenarian
Ekşi Duran, Nilüfer
Sungur Biteker, Funda
Astarcıoğlu, Mehmet Ali
MetadataShow full item record
CitationBiteker M, Duran N.E., Biteker F.S., Gündüz S., Gökdeniz T., Kaya H., Astarcioğlu M.A., Ozkan M. Kounis syndrome secondary to cefuroxime-axetil use in an octogenarian. (2008). Journal of the American Geriatrics Society. 56(9), s. 1757-1758.
A 90-year-old man who had been hospitalized for urinary tract infection developed chest pain and pruritic skin rashes. His complaints had started approximately 10 minutes after intramuscular injection of 750 mg of cefuroxime-axetil. His physical examination was normal upon admission, and his electrocardiogram showed ST segment elevations in leads II, III, aVF, V4, V5, and V6 (Figure 1). He had no history of coronary artery disease, diabetes mellitus, hypertension, or hyperlipidemia. Transthoracic echocardiography, performed in the coronary intensive care unit, revealed inferior wall hypokinesia. Complete blood count and liver and kidney function tests were normal except for mild leukocytosis. Coronary angiography performed to exclude coronary artery disease revealed noncritical coronary plaques in the left anterior descending and circumflex artery. Troponin-I estimated 4 hours after admission was 4 ng/mL (reference: 0–0.1 ng/mL) and rose to 22 ng/mL. Creatine kinase-MB fraction estimated 4 hours after admission was 42 U/L (reference: 0–25 U/L) and rose to 85 U/L on the second day. Total immunoglobulin E estimated on arrival was 54 IU/mL (reference: 0–100), and serum tryptase was 43.5 mg/L (reference: 5.6–13.5 mg/L). Subsequent daily estimations of serum tryptase were within normal limits. The patient was diagnosed to have Kounis syndrome type I variant, secondary to cefuroxime-axetil. He was treated with oral antihistamines and 8 mg of prednisolone every 6 hours for 5 days. Cefuroxime-axetil was stopped, and he was treated with levofloxacin for urinary tract infection. Five days later, the repeated cardiac markers were within normal limits, with resolution of electrocardiographic abnormalities and inferior wall motion echocardiographic changes. The man was discharged from hospital in excellent condition and was doing well at a 3-week follow-up visit.
SourceJournal of the American Geriatrics Society
- Makale Koleksiyonu